New Hampshire, 2012Damaging Winds in New Hampshire, August 17, 2012
August 17, 2012 · NWS GYX · 3 events in 2 counties and zones
A cold front approaching from the west on the evening of the 17th was moving into a marginally unstable airmass in place over New Hampshire and western Maine. Showers and thunderstorms formed during the late afternoon ahead of this boundary and pushed through southern New Hampshire and southwest Maine during the evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front approaching from the west on the evening of the 17th was moving into a marginally unstable airmass in place over New Hampshire and western Maine. Showers and thunderstorms formed during the late afternoon ahead of this boundary and pushed through southern New Hampshire and southwest Maine during the evening hours. A few of these cells became severe producing wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 17, 6:52 PM EST, 24 minutes earlier.
Area forecast discussion, Aug 17, 6:52 PM EST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
752 PM EDT FRI AUG 17 2012
.SYNOPSIS...
A WEAK FRONTAL BOUNDARY WILL MOVE ACROSS NORTHERN NEW ENGLAND
TONIGHT BRINGING SCATTERED SHOWERS AND THUNDERSTORMS WITH IT. THE
FRONT WILL STALL OVER THE GULF OF MAINE AS LOW PRESSURE MOVES
ALONG IT SATURDAY INTO SUNDAY. AT THE PRESENT TIME IT LOOKS LIKE
MOST OF THE CLOUDS AND RAIN WITH THIS SYSTEM WILL STAY JUST EAST
OF THE REGION.
&&
.NEAR TERM /THROUGH SATURDAY/...
UPDATE...
LATEST UPDATE IS TO USE THE "EXTRAPOLATE" TOOL WITH THE LINES OF
CONVECTION.
CONVECTION CONTS TO MARCH EASTWARD...MUCH IN LINE WITH THE
SAME OVERALL PATTERN SHOWN IN THE LATEST HRRR MODEL. HAVE INCLUDED
THE POSSIBILITY OF GUSTY WINDS AND HAIL TO THE GRIDS AS WELL AS
SOME OF THE STMS ARE NOW SHOWING CORES WELL ABV THE FRZG LVL. HAVE
ALSO INCREASED POPS IN A LINE MOVG EASTWARD INTO CTNRL ME OVER THE
NEXT FEW HRS.
MADE A FEW ADJUSTMENTS TO CLOUD COVER AND DEW POINTS AS WELL.
OTRW...FCST WILL REMAIN RELATIVELY UNCHANGED. UPDATE FOR NEW
CONVECTION RACING ACROSS SRN/CNTRL NH AS WELL.
PREV DISC...
MOSTLY SUNNY SKIES ACROSS THE REGION THIS AFTERNOON WITH DEW
POINTS MAINLY IN THE 50S TO LOWER 60S. A WEAK FRONTAL BOUNDARY IS
APPROACHING THE CWA FROM THE WEST. INSTABILITY AHEAD OF THE FRONT
IS AT BEST WEAK. APPEARS AS THOUGH THE NAM HAS A LITTLE BETTER
HANDLE ON THIS FEATURE THAN THE GFS DOES. ONLY ISOLATED SHOWERS
POPPING UP OVER THE ADIRONDACKS TO THE WEST OF US WHERE
INSTABILITY IS BETTER. BECAUSE OF THIS...WILL BACK OFF OF POPS A
BIT THIS AFTERNOON AND EVENING...ESPECIALLY OVER THE MOUNTAINS.
BOUNDARY LOOKS AS THOUGH IT WILL WASH OUT QUITE A BIT AS IT MOVES
ACROSS THE AREA.
&&
.SHORT TERM /SATURDAY NIGHT/...
THE FRONTAL BOUNDARY WILL STALL JUST OFFSHORE EARLY SATURDAY. THIS
LOOKS LIKE IT WILL BE THE TRICKIEST PART OF THE FORECAST. THE NAM
TAKES THE BOUNDARY INTO THE GULF OF MAINE SATURDAY MORNING. IT
DEVELOPS A WAVE THAT MOVES ALONG THE BOUNDARY AND PRODUCES SOME
PRECIPITATION JUST OFFSHORE. THE GFS ON THE OTHER HAND...KEEPS THE
BOUNDARY ALONG THE COAST AND GENERATES PRECIPITATION TOMORROW
MORNING ALONG THE COAST OF MAINE. AGAIN...FEEL AS THOUGH THE NAM
IS HANDLING THIS FEATURE BETTER DUE TO INITIALIZATION OF
CONVECTION OVER NEW YORK STATE TODAY. ONCE THE BOUNDARY IS CLEAR
OF THE COAST...HIGH PRESSURE WILL BUILD IN FOR TOMORROW NIGHT.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
FRONTAL SYSTEM WITH DEPARTING LOW WILL KEEP CLOUDS AND SHOWER
THREAT OVER THE COASTAL WATERS ON SUNDAY. EXPECT LAND AREAS TO
REMAIN DRY. CLOUDS ALONG THE IMMEDIATE COAST COULD BE PROBLEMATIC
DEPENDING ON HOW QUICKLY THE FRONT PUSHES EAST. HAVE GONE WITH A
EURO-GFS SOLUTION AS THE NAM IS SLOWER IN MOVING THE FRONT EAST.
WEAK RIDGING WILL KEEP THINGS DRY SUNDAY NIGHT INTO MONDAY. A WEAK
TROUGH WILL CROSS THE AREA LATE MONDAY INTO MONDAY NIGHT. THIS
MAY BRING A FEW SHOWERS WITH IT.
TUE-FRI THE AREA WILL BE UNDER A CYCLONIC FLOW ALOFT. WHILE NO
LARGE SCALE PRECIPITATION EVENT IS FORECAST...A FEW SHOWERS ARE
POSSIBLE ESPECIALLY DIURNALLY OVER THE MOUNTAINS. IN ADDITION ANY SHORT
WAVES MOVING THROUGH THIS CYCLONIC FLOW COULD TRIGGER SHOWERS.
TIMING OF THESE SUBTLE FEATURES IN THE LONG RANGE PORTION OF THE
FORECAST IS DIFFICULT. TEMPERATURES SHOULD BE NEAR NORMAL.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
SHORT TERM...VFR CONDITIONS WILL PREVAIL INTO THE EVENING HOURS.
AN APPROACHING BOUNDARY MAY GENERATE SOME SCATTERED SHOWERS AND
THUNDERSTORMS THIS EVENING. EXPECT RADIATION FOG TO SET UP AGAIN
TONIGHT AND DROP VSBY AND CIGS TO IFR/LIFR BY MORNING. FOG SHOULD
NOT BE AS THICK AS LAST NIGHT AND IS EXPECTED TO BURN OFF QUICKER.
LONG TERM...MAINLY MVFR CONDITIONS EXPECTED.
&&
.MARINE...
SHORT TERM...NO FLAGS EXPECTED.
LONG TERM...WINDS AND SEAS WILL REMAIN BELOW SCA LEVELS.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.
&&
Hazardous weather outlook, Aug 17, 5:39 PM EST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
639 PM EDT FRI AUG 17 2012
MEZ007>009-012>014-018>028-NHZ001>010-013-014-182245-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
639 PM EDT FRI AUG 17 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.
.DAY ONE...TONIGHT.
SHOWERS AND THUNDERSTORMS WILL ROLL THROUGH WESTERN MAINE AND NEW
HAMPSHIRE TONIGHT. A FEW OF THE STORMS OVER SOUTHERN AND CENTRAL
PORTIONS OF THE REGION MAY HAVE STRONG GUSTY WINDS OR HAIL THIS
EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ150>154-182245-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
639 PM EDT FRI AUG 17 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 17, 6:21 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
721 PM EDT FRI AUG 17 2012
MEZ018-023-172345-
COASTAL YORK-INTERIOR YORK-
721 PM EDT FRI AUG 17 2012
...STRONG THUNDERSTORMS WILL IMPACT YORK COUNTY THROUGH 745 PM EDT...
AT 721 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER EMERY MILLS...OR ABOUT 5 MILES
NORTHWEST OF SANFORD...MOVING NORTHEAST AT 30 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND EMERY MILLS...
SPRINGVALE...SANFORD...ALFRED...WATERBORO...LYMAN...HOLLIS AND
GOODWINS MILLS THROUGH 745 PM EDT.
HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.
IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.
LAT...LON 4366 7062 4345 7050 4343 7088 4351 7091
MARINE
Special weather statement, Aug 17, 6:44 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
744 PM EDT FRI AUG 17 2012
MEZ013-014-019>021-024>026-180015-
ANDROSCOGGIN-COASTAL CUMBERLAND-INTERIOR
CUMBERLAND-KENNEBEC-LINCOLN-SAGADAHOC-SOUTHERN FRANKLIN-SOUTHERN
SOMERSET-
744 PM EDT FRI AUG 17 2012
...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY...KENNEBEC
COUNTY...SAGADAHOC COUNTY...LINCOLN COUNTY...SOMERSET COUNTY...
CUMBERLAND COUNTY AND FRANKLIN COUNTY THROUGH 815 PM EDT...
AT 744 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
STARKS TO 2 MILES EAST OF WALES TO 2 MILES WEST OF POWNAL...OR ALONG
A LINE EXTENDING FROM 8 MILES EAST OF FARMINGTON TO 11 MILES
NORTHEAST OF LEWISTON TO 11 MILES EAST OF NORTH WINDHAM...MOVING
SOUTHEAST AT 30 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT
AREAS IN AND AROUND STARKS...WAYNE...WALES...VIENNA...SABATTUS...
NORTH YARMOUTH...NEW SHARON...NEW GLOUCESTER...MOUNT VERNON AND
MONMOUTH THROUGH 815 PM EDT.
HAIL UP TO ONE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.
IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.
LAT...LON 4406 6969 4372 6997 4371 7000 4384 7038
4422 7011 4482 7007 4467 6964
MARINESpecial weather statement, Aug 17, 6:46 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
746 PM EDT FRI AUG 17 2012
MEZ018-019-023-024-180015-
COASTAL CUMBERLAND-COASTAL YORK-INTERIOR CUMBERLAND-INTERIOR YORK-
746 PM EDT FRI AUG 17 2012
...STRONG THUNDERSTORMS WILL IMPACT YORK COUNTY AND CUMBERLAND COUNTY
THROUGH 815 PM EDT...
AT 746 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES NORTHWEST OF GOODWINS MILLS...OR
ABOUT 6 MILES NORTHEAST OF ALFRED...MOVING EAST AT 30 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND HOLLIS...GOODWINS
MILLS...BAR MILLS...BUXTON...SACO...OLD ORCHARD BEACH...WESTBROOK...
SCARBOROUGH...TWO LIGHTS STATE PARK AND CRESCENT BEACH STATE PARK
THROUGH 815 PM EDT.
HAIL UP TO ONE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.
IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.
LAT...LON 4350 7068 4358 7071 4375 7022 4370 7020
4369 7022 4369 7020 4363 7018 4361 7020
4356 7019 4353 7023 4355 7029 4352 7031
4353 7035 4350 7037
MARINESpecial weather statement, Aug 17, 7:02 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
802 PM EDT FRI AUG 17 2012
NHZ008>010-013-180030-
BELKNAP-INTERIOR ROCKINGHAM-MERRIMACK-STRAFFORD-
802 PM EDT FRI AUG 17 2012
...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY...STRAFFORD
COUNTY...MERRIMACK COUNTY AND ROCKINGHAM COUNTY THROUGH 830 PM EDT...
AT 802 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
3 MILES WEST OF LOUDON TO 2 MILES SOUTH OF DUNBARTON...OR ALONG A
LINE EXTENDING FROM 5 MILES NORTH OF CONCORD TO 10 MILES SOUTH OF
CONCORD...MOVING NORTHEAST AT 40 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND DUNBARTON...CONCORD...
BOW...LOUDON...NORTH PEMBROKE...SUNCOOK...PEMBROKE...HOOKSETT...
CHICHESTER AND PITTSFIELD THROUGH 830 PM EDT.
HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.
IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.
LAT...LON 4305 7149 4305 7151 4306 7153 4305 7164
4306 7165 4309 7166 4333 7157 4350 7108
4315 7114 4304 7148
MARINELocal storm report, Aug 17, 7:15 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
815 PM EDT FRI AUG 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 PM LIGHTNING CONCORD 43.21N 71.54W
08/17/2012 MERRIMACK NH AMATEUR RADIO
OLD AGWAY BUILDING ON FIRE
&&
EVENT NUMBER GYX1200243
MCLocal storm report, Aug 17, 7:16 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
816 PM EDT FRI AUG 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 PM TSTM WND DMG CONCORD 43.21N 71.54W
08/17/2012 MERRIMACK NH AMATEUR RADIO
TREES DOWN ON WIRES... LOUDON RD
&&
EVENT NUMBER GYX1200244
MCThunderstorm Wind, Merrimack
- When
- August 17, 7:16 PM EST to 7:22 PM EST
- Where
- Merrimack County, 0.86 mi NE of Concord
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 43.210, -71.540
A severe thunderstorm downed trees on wires on Loudon Road.
Thunderstorm Wind, Strafford
- When
- August 17, 7:39 PM EST to 7:45 PM EST
- Where
- Strafford County, Strafford
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.330, -71.180
A severe thunderstorm downed large limbs in Strafford.
Thunderstorm Wind, Strafford
- When
- August 17, 8:00 PM EST to 8:05 PM EST
- Where
- Strafford County, Rochester
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 43.300, -70.980
A severe thunderstorm damaged tents and a stage at the Rochester Music Festival.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in Louisiana, August 17, 2012$210,000 · 52 kt wind · 3 events
- Flash Flooding and Debris Flow in Arizona, August 17, 20121 injured · $75,000 · 4 events
- Damaging Winds in South Carolina, August 17, 2012$65,000 · 65 kt wind · 10 events
- Hail and Lightning Strike in Arkansas, August 17, 2012$50,000 · 1 in hail · 3 events
- Flash Flooding and Damaging Wind in Nevada, August 17 to 18, 2012$28,000 · 54 kt wind · 4 events
- Damaging Wind in Georgia, August 17, 2012$30,000 · 60 kt wind · 1 event
- Damaging Wind and Lightning Strike in Florida, August 17, 2012$25,000 · 2 events
- Damaging Winds in Arkansas, August 17, 2012$20,000 · 54 kt wind · 4 events
- Damaging Winds in South Carolina, August 17, 2012$13,000 · 55 kt wind · 6 events
- Hail and Damaging Winds in Texas, August 17, 2012$2,000 · 1.5 in hail · 10 events
- Damaging Winds in Georgia, August 17, 2012$11,000 · 55 kt wind · 7 events
- Damaging Winds and Lightning Strike in South Carolina, August 17, 2012$10,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409715, 409716, 409717.